TITLE

Diagnostic evaluation and risk factors for drug allergies in children: from clinical history to skin and challenge tests

AUTHOR(S)
Arikoglu, Tugba; Aslan, Gulen; Batmaz, Sehra; Eskandari, Gulcin; Helvaci, Ilter; Kuyucu, Semanur
PUB. DATE
August 2015
SOURCE
International Journal of Clinical Pharmacy;Aug2015, Vol. 37 Issue 4, p583
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background Parent or self-reported drug allergy claims frequently overestimate the real incidence of hypersensitivity reactions. A detailed and algorithmic diagnostic evaluation of drug reactions may allow a proper diagnosis. Objective The aim of this study was to determine the confirmation rates and risk factors for confirmed allergic drug reactions in children. Setting Mersin University Hospital in Turkey. Method The study consisted of children between ages of 8 months and 18 years with the history of suspected drug allergy as reported by the clinician or the patients. Parents were interviewed by a clinician to complete questionnaires that included questions about demographic data and characteristics of index drug reaction. Immediate reactions (IRs) were assessed with immediate-reading skin prick (SPT) and intradermal tests (IDT). Nonimmediate reactions (NIRs) were assessed with SPT, both early and delayed reading of IDT and patch tests. In case of negative skin tests, drug provocation tests were performed. The possible risk factors for confirmed drug allergy in univariate analysis ( p < 0.1) were entered into the multivariate logistic regression analysis to determine independent predictors. Main outcome measure (1) Confirmation rates of drug allergy (2) Risk factors related to confirmed drug allergy in children. Results We evaluated a total of 180 suspected drug allergy reactions in 97 children, mainly to antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs) and anticonvulsants. Among all suspected allergic drug reactions, 97 (53.9 %) were immediate type and 83 (46.1 %) were non-immediate type. The average time interval between the reaction and allergologic work-up was 5 months. Drug allergy confirmation rates were 30.1 % for beta-lactams, 27.2 % for non-betalactams, 21.1 % for NSAIDs and 30 % for anticonvulsants. Eight of 54 confirmed NIRs showed positivity on immediate skin tests. Regulatory T cells, TGF-β and IL-10 levels were not different between groups with and without confirmed drug allergy. A strong family and personal history of drug allergy were found to be significantly related to the confirmed allergic drug reactions. Conclusion Parent or self-reported drug allergy should be evaluated with a standardized diagnostic work-up before strict prohibitions are made. In addition, family and personal histories of drug allergy were significant risk factors related to allergic drug reactions in children.
ACCESSION #
103668714

 

Related Articles

  • BASOPHIL ACTIVATION TEST VERSUS HISTORY AND SKIN TESTS IN PATIENTS WITH SUSPECTED NSAIDS-INDUCED HYPERSENSITIVITY. PETRIŞOR, CRISTINA; COCIŞ, MIHAELA; GHERMAN-IONICĂ, NADIA; SFICHI, MANUELA; HAGĂU, NATALIA // Clujul Medical;2013 Supplement, pS40 

    Aims. Non-steroidal antiinflammatory drugs (NSAIDs) might be responsible for drug-induced hypersensitivity. In vitro diagnosis includes the basophil activation test (BAT). The aim of our study was to determine the concordance of BAT versus history and skin tests in patients with suspected...

  • A Prospective Population-Based Study of Triggers of Symptomatic Flares in IBD. Bernstein, Charles N.; Singh, Sunny; Graff, Lesley A.; Walker, John R.; Miller, Norine; Cheang, Mary // American Journal of Gastroenterology;Sep2010, Vol. 105 Issue 9, p1994 

    OBJECTIVES:We aimed to determine whether any of the nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, infections, and stress trigger symptomatic flares of inflammatory bowel diseases (IBDs).METHODS:Participants drawn from a population-based IBD research registry were surveyed every 3...

  • An epidemic of over diagnosing drug allergies. Stevenson, Donald D.; Kowalski, Marek L. // Allergy & Asthma Proceedings;Mar/Apr2014, Vol. 35 Issue 2, p92 

    The authors discuss evidences of over diagnosing drug allergies. They point out that because of the over diagnosing, useful drugs are being withheld from patients. The authors claim that beta-lactam antibiotics and nonsteroidal anti-inflammatory drugs (NSAIDs) are the most commonly listed drug...

  • ALERGIA AOS ANESTÉSICOS LOCAIS. MASCARENHAS, Maria Isabel; SILVA, Susana Lopes da; MENDES, Ana; SANTOS, Amélia Spínola; PEDRO, Elisa; BARBOSA, Manuel Pereira // Acta Medica Portuguesa;2011, Vol. 24 Issue 2, p293 

    Local anesthetics (LA) are frequently used in medical and surgical and dental procedures. Adverse reactions to LA are rare, and hypersensitivity reactions are very rare. Nevertheless, they are the third more frequent cause of referral to Allergy Clinics due to drug allergy, after betalactamic...

  • Various drugs.  // Reactions Weekly;2/28/2009, Issue 1241, p40 

    The article describes several cases of patients who developed multiple drug allergies. A number of patients developed vasculitis, urticaria and exanthematous eruption. Particular focus is given to the results of their diagnostic tests. Drugs implicated in the patients' allergies are nonsteroidal...

  • Non-steroidal anti-inflammatory drug hypersensitivity: association with elevated basal serum tryptase? Seitz, Cornelia S.; Brockow, Knut; Hain, Johannes; Trautmann, Axel // Allergy, Asthma & Clinical Immunology;2014, Vol. 10 Issue 1, preceding p1 

    Background It is hypothesized that because of higher mast cell numbers and mediator release, mastocytosis predisposes patients for systemic immediate-type hypersensitivity reactions to certain drugs including non-steroidal anti-inflammatory drugs (NSAID). Objective To clarify whether patients...

  • Phenytoin- and cranial radiotherapy-induced toxic epidermal necrolysis treated with combination therapy: systemic steroid and intravenous immunoglobulin. Fidan, E.; Fidan, M.; Ozdemir, F.; Kavgaci, H.; Aydin, F. // Medical Oncology;Jun2012, Vol. 29 Issue 2, p686 

    Toxic epidermal necrolysis (TEN) is a rare dermatological disease that causes serious morbidity and mortality. It may be caused by antibiotics, anticonvulsants, nonsteroidal anti-inflammatory agents, allopurinol, infections, autoimmune diseases, and radiotherapy. A 49-year-old man was admitted...

  • Adverse cutaneous drug reactions: Eight year assessment in hospitalized patients. Mokhtari, Fatemeh; Nikyar, Zahra; Naeini, Bahareh Abtahi Naeini; Esfahani, Alireza Asemi; Rahmani, Siamak // Journal of Research in Medical Sciences;Aug2014, Vol. 19 Issue 8, p720, 

    Background: Adverse cutaneous drug reactions (ACDRs) are the most commonly reported adverse drug events. The causative drugs and clinical patterns of ACDRs are different in various populations. This study was conducted to identify the clinical patterns, causative drugs and reasons for drug...

  • The evaluation of drug provocation tests in pediatric allergy clinic: A single center experience. Vezir, Emine; Erkocoglu, Mustafa; Civelek, Ersoy; Kaya, Aysenur; Azkur, Dilek; Akan, Aysegül; Ozcan, Celal; Toyran, Muge; Ginis, Tayfur; Misirlioglu, Emine Dibek; Kocabas, Can Naci // Allergy & Asthma Proceedings;Mar/Apr2014, Vol. 35 Issue 2, p156 

    Drug provocation tests (DPTs) are gold standard to diagnose drug allergy. Our goal was to evaluate the results and safety of diagnostic methods including DPTs during childhood. Between January 2010 and February 2013 DPTs were performed and evaluated, prospectively, in children who attended our...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics